Thunderstorm Wind, Linn
- When
- July 9, 3:40 PM CST
- Where
- Linn County, Laclede
- Measured
- 52 kt (60 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.783, -93.167
Power lines down and roof damage reported in Laclede.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 9, 11:00 AM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1200 PM CDT TUE JUL 9 2002 IN THE EXTENDED PORTION OF THE FORECAST SATURDAY THROUGH TUESDAY...UPPER RIDGE TO BUILD IN AND BECOME THE DOMINATE FEATURE THROUGH THE PERIOD. WARM AND DRY WEATHER IS EXPECTED...WITH DAYTIME HIGH TEMPERATURES IN THE LOW 90S. SOUTHERLY WINDS WILL INCREASE MONDAY AND TUESDAY AHEAD OF AN ADVANCING SURFACE LOW PROGGED TO MOVE ACROSS THE PLAINS MID WEEK...BUT OUTSIDE OF AN ISOLATED AFTERNOON THUNDERSTORM...MEASURABLE PRECIPITATION SHOULD HOLD OFF UNTIL AFTER TUESDAY. LS 500 AM... RELIEF FROM THE HEAT AND HUMIDITY IS ON THE WAY. COOLER AND DRIER AIR IS FILTERING INTO NORTHERN IOWA THIS MORNING BEHIND A WEAK COLD FRONT...AND A REINFORCING SHOT OF COOLER AIR WILL ARRIVE BEHIND A VIGOROUS SHORTWAVE ENTERING THE WESTERN DAKOTAS. UNTIL THE COOLER AIR ARRIVES WE WILL HAVE TO ENDURE ONE MORE HOT AND HUMID DAY OVER KANSAS AND MISSOURI. THE HEAT ADVISORY FOR THE WESTERN TWO THIRDS OF THE FORECAST AREA HAS BEEN EXTENDED THROUGH 6 PM THIS EVENING. COMPRESSIONAL WARMING AHEAD OF THE FRONT AND POOLING OF DEWPOINTS ALONG THE FRONT SHOULD CONTRIBUTE TO SEVERAL HOURS OF HEAT INDICES ABOVE 105 DEGREES. I HAVE ELECTED TO GO WITH PERSISTENCE PLUS A DEGREE OR TWO OVER ALL BUT THE VERY NORTHERN TIER OF COUNTIES TODAY GIVEN THE 850MB PROGS FROM THE ETA AND NGM. AVIATION GUIDANCE CONTINUES ITS COLD BIAS AND ITS NUMBERS WERE DISREGARDED. USING THE FRONTAL POSITION OF THE ETA, I EXPECT THE FRONT TO BECOME ACTIVE BY 20Z THIS AFTERNOON. SURFACE DEWPOINTS FROM THE ETA LOOK TO BE A LITTLE CONSERVATIVE. I EXPECT MID 70 DEWPOINTS ALONG AND NORTH OF THE FRONT BY MID DAY CONTRIBUTING TO MORE INSTABILITY AND LESS CONVECTIVE INHIBITION THAN THE MODEL WOULD SUGGEST, SO I AM EXPECTING WIDELY SCATTERED CONVECTION A BIT EARLIER THAN THE ETA SUGGESTS. THUNDERSTORMS WILL PROBABLY BE PRETTY SPOTTY UNTIL EVENING GIVEN RELATIVELY WEAK LOW LEVEL CONVERGENCE THROUGH 21Z, BUT LOW LEVEL WIND FIELDS ARE FORECAST TO STRENGTHEN A BIT LATE IN THE DAY. THIS SHOULD HELP TO INCREASE THUNDERSTORM COVERAGE ALONG AND SOUTH OF THE MISSOURI RIVER, WHERE I PUT THE HIGHEST PROBABILITIES. A FEW STORMS COULD BE WIND PRODUCERS THIS EVENING AS THEY COLLAPSE IN THE VERY HOT ATMOSPHERE. MORE WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED WITH THE STRONGER SHORTWAVE THAT WILL ARRIVE LATE ON WEDNESDAY. THE REINFORCING COLD FRONT IS FORECAST BY THE AVN TO ARRIVE LATE IN THE DAY, BUT SCATTERED CONVECTION AHEAD OF THIS BOUNDARY IS CERTAINLY POSSIBLE IN THE THETA-E AXIS OVER EASTERN KANSAS AND WESTERN MISSOURI. THIS TIGHTLY WOUND SYSTEM HAS IMPRESSIVE Q-VECTOR CONVERGENCE THAT SHOULD AID IN DESTABILIZATION LATE IN THE AFTERNOON. FOR NOW ALL BUT THE KIRKSVILLE AREA HAS SOME MENTION OF AFTERNOON THUNDER ON WEDNESDAY. THE CHANCE FOR PRECIPITATION WILL CARRY OVER THROUGH THURSDAY AS THIS UPPER LOW SLOWLY TRACKS EAST. I HAVE LOWERED TEMPERATURES FOR THURSDAY AND FRIDAY PER COORDINATION WITH SPRINGFIELD, GIVEN THE COOL NORTHEAST FLOW EXPECTED. THIS WILL BE A WELCOME BREAK FROM THE JULY HEAT. KOCH .EAX... KS...HEAT ADVISORY THROUGH THIS EVENING FOR ZONES KSZ025...KSZ057...KSZ060...KSZ102>105. MO...HEAT ADVISORY THROUGH THIS EVENING FOR ZONES MOZ001>006-MOZ011>015-MOZ020>023-MOZ028>031-MOZ037>038- MOZ043>044-MOZ053.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1220 PM CDT TUE JUL 9 2002 * HAZARDS EXPECTED - A HEAT ADVISORY IS IN EFFECT THROUGH 6 PM FOR NORTHWEST MISSOURI AND PORTIONS OF NORTHEAST KANSAS INCLUDING THE FOLLOWING CITIES... ATCHISON...LEAVENWORTH...MARYVILLE...SAINT JOSEPH...CHILLICOTHE... TRENTON...CARROLLTON...WARRENSBURG...HARRISONVILLE...PAOLA...AND KANSAS CITY. TEMPERATURES WILL CLIMB INTO THE MIDDLE AND UPPER 90S BY EARLY THIS AFTERNOON...AND WILL REMAIN IN THIS RANGE UNTIL 7 PM. HEAT COMBINED WITH HIGH LEVELS OF HUMIDITY WILL YIELD HEAT INDICES OF 105 OR GREATER THIS AFTERNOON. CONDITIONS WILL IMPROVE WITH THE SETTING SUN...AS TEMPERATURES FALL INTO THE 80S THIS EVENING. ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI. WIDESPREAD DAMAGING STORMS ARE NOT EXPECTED...BUT STORMS CAPABLE OF SHORT LIVED MICROBURSTS ARE POSSIBLE. SCATTERED SEVERE THUNDERSTORMS AGAIN WILL BE POSSIBLE WEDNESDAY AND THURSDAY. ATMOSPHERIC WIND PROFILES SUGGEST A GREATER CHANCE OF ROTATING STORMS CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS. * SPOTTER ACTIVATION - NOT ANTICIPATED TONIGHT. SPOTTER ACTIVATION POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY. DISCUSSION: ANOTHER HOT AND HUMID AFTERNOON IS IN STORE FOR NORTHEAST KANSAS AND NORTHWEST MISSOURI BEFORE RELIEF ARRIVES TONIGHT. AFTERNOON TEMPERATURES WILL REMAIN IN THE MIDDLE AND UPPER 90S THROUGH 7 PM. HEAT INDICES BETWEEN 105 AND 110 WILL BE COMMON BETWEEN 1 PM AND 6 PM. A WEAK COLD FRONT WILL SPARK WIDELY SCATTERED STORMS THIS AFTERNOON OVER NORTHERN MISSOURI. THE FRONT WILL DRIFT SOUTH BY EVENING BRINGING THE CHANCE FOR STORMS TO AREAS ALONG AND SOUTH OF THE MISSOURI RIVER. A LACK OF WIND SHEAR WILL PREVENT MOST OF THE STORMS FROM BECOMING SEVERE...BUT THE EXTREMELY HOT AIRMASS MAY PRODUCE A FEW STORMS CAPABLE OF BRIEF DAMAGING WIND GUSTS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED WEDNESDAY AFTERNOON AND AGAIN WEDNESDAY NIGHT AND THURSDAY. DRIER AIR IN THE MID-LEVELS OF THE ATMOSPHERE...AND IMPROVED DIRECTIONAL WIND SHEAR...WILL RESULT IN A HIGHER POTENTIAL FOR ROTATING STORMS THAT MAY PRODUCE LARGE HAIL AND DAMAGING WINDS WEDNESDAY AFTERNOON THROUGH THURSDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. SF
The Pleasant Hill radar (KEAX), 144 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
2 thunderstorm wind. Local standard time, as filed.
Power lines down and roof damage reported in Laclede.
Downtown portions of Fayette, reported moderate to severe damage to several buildings, including a church and city hall. Large trees and power lines were also knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306645, 5306644.